Increased age is associated with polypharmacy. Polypharmacy is a risk factor for severe adverse drug reactions (ADRs) and is associated with an increased risk of mortality.
The main goal of the current study was to describe the frequency and relevancy of discrepancies in drug use in Dutch geriatric outpatients as reported by the patients and their caregivers, documented by the referring general practitioner (GP), and registered by the public pharmacy. The frequency of medication discrepancy adverse patient events (MDAPEs) was also recorded. In addition, possible contributing factors-such as increasing age, cognitive status and depressive symptoms, the number of medications used, the number of physicians visited by the patient, and the presence of a caregiver to supervise medication use-were studied.
This was a prospective descriptive study conducted at the geriatric outpatient clinic of a teaching hospital. Between January 1 and May 1, 2005, consecutive patients were included if they were aged >65 years, reported use of > or =1 medication, and if they could understand the goals and consequences of participating in the study. The medications described by geriatric patients and their caregivers were compared with the drugs listed by their GP. The pharmacies of the referred patients were asked to send a description of the drugs distributed in the 6 months preceding the patient's visit to the geriatric outpatient clinic. The classification of ADRs and undertreatment as clinically relevant was done by study investigators who were blinded for the presence of discrepancy.
A total of 120 outpatients were included. The mean (SD) age of the study patients was 82.3 (6.8) years; 71.7% were women. Of the 120 patients, 113 patients (94.2%) reported taking >1 drug and 88 (73.3%) were prescribed > or =4 drugs. At least 1 discrepancy between the medication lists of the patients, GP, or pharmacy was present in 104 of the 120 patients (86.7%). In 90 patients (75.0%), there was > or =1 discrepancy between the medication reported by the patient and the GP. Patients with > or =1 discrepancy reported taking a higher mean number of drugs and had more prescribing physicians in addition to their GP. Twenty-nine patients (24.2%) experienced an MDAPE involving the use of drugs the GP had not correctly described in the letter of referral. The pharmacy was unaware of the use of medication involved in an MDAPE in 2 patients.
Geriatricians should assume that the medication lists supplied by GPs are incomplete or incorrect, and be aware that in approximately 25% of patients, symptoms may be caused by medication use inaccurately described in the referral. Reports by the community pharmacy may supply valuable additional information. Because there are also discrepancies between patients and pharmacies, medication use from a database-with data from prescribing physicians and pharmacy systems-will still have to be confirmed by the patient.